Thursday, January 10, 2008


So, the new anti-inflammatory the rheumatologist prescribed for me is called Salsalate. It is apparently the generic of a drug called Disalcid and is used for Rheumatoid Arthritis among other things.

My husband finally picked up my prescription for me tonight (We ran out of time last night and I didn't make it to the pharmacy today as I'd hoped; I'm lucky to have someone willing to make those pharmacy runs for me!). I hadn't remembered what the name of the medication was, so I was happy to finally be able to look it up on and remind myself of the warnings the doctor gave me. (By the time he got around to writing prescriptions, I'd already been there three hours and was more than a little dazed and confused.)

One of the major side effects is tinnitus (ringing in the ears) and minor hearing loss. The good news is it's temporary and will only last as long as I'm on the medication. The less good news is apparently that's one of the ways they make sure you're on a high enough dosage; if you're not having those symptoms, you need a higher dose.

At least one person commented that they were surprised that I wasn't already on NSAIDs. The problem is I developed some pretty serious peptic ulcers while on NSAIDs for a 1995 shoulder injury. I started throwing up constantly in June 2000, and eventually an endoscopy showed that I had a huge ulcer. I was put on high dosages of Nexium and told that would counteract the problem of my NSAIDs.

Well, it didn't. And I continued to develop new ulcers in the stomach. So my gastroenterologist switched me to Vioxx, and promised that the combination of Vioxx, which was advertised as gentler on the stomach than the diclofenac potassium I was on before that, and the high dosage of Nexium would prevent any repeats.

Guess what? It didn't. Yet another ulcer, so I got switched to Bextra, which they told me was even gentler on the stomach than Vioxx. No one, I was told, developed ulcers from Bextra, especially while on Nexium or similar acid-blockers.

Yup, yet another ulcer. I came off Bextra in early 2003, and my last ulcer was discovered on an endoscopy in March 2004, just a few weeks before I got pregnant with my daughter. My gastroenterologist told me I should never, ever, under any circumstances take any form of NSAID ever again because my body apparently dislikes them very intensely.

So Dr. Wernick warned me that this medication often (i.e. almost always) causes distress to the digestive system in the form of nausea and diarrhea. He told me to do my best to tolerate it -- it's apparently worse for some people than others, or perhaps some people just have a higher tolerance for those side effects -- because the only other option is Prednisone, and we already know high doses of that make me unhappy. (I do remain on 10 mg/day of Prednisone.)

So we'll see. says it takes 3-4 days to start really taking effect, at least for the beneficial effects. We'll see how quickly the other stuff kicks in.

(This is probably TMI to share so publicly but in some ways, I'm curious to see whether the meds that make me constipated -- primarily narcotic painkillers -- or this drug, which causes diarrhea, will win out. Or perhaps the combination will leave my intestines working normally. That would certainly be nice. :)

The other thing to note is that despite Dr. Wernick's assurance that it was highly unlikely I could develop an ulcer from this medication, the side effect warnings mention the possibility in identical language to Vioxx, Bextra and other NSAIDs I've taken with a similar likelihood. So we'll see. I do tend to be overly sensitive to a lot of medications. And maybe I'm a wimp, but it seems like there's a bunch of them out there that I don't tolerate well enough to continue to take.


~RaenWa~ said...

I hope with this new Dr & everything they can get you to start feeling better soon I am crossing my fingers hoping you don't get another ulcer...I have never heard of I will have to check that out

SharonMV said...

Sorry that you have such a bad history with NSAIDS. I hope you are able to tolerate the new med & benefit from it. I need to have an endoscopy soon to check into the gastric effects of my CVID - I'm worried they'll find something & say I'll have to stop my NSAIDS. I usually tolerate meds pretty well (with a couple of noteworthy exceptions). But I am allergic to 3 major classes of antibiotics, which is a problem since I need to be on them constantly.
Hope you start feeling better soon.